Tardive dyskinesia is a neurological syndrome caused by the long-term use of neuroleptic drugs. Neuroleptic drugs are generally prescribed for psychiatric disorders, as well as for some gastrointestinal and neurological disorders. Tardive dyskinesia is characterized by repetitive, involuntary, purposeless movements. Features of the disorder may include grimacing, tongue protrusion, lip smacking, puckering and pursing, and rapid eye blinking. Rapid movements of the arms, legs, and trunk may also occur. Involuntary movements of the fingers may be present.
|National Institute of Mental Health (NIMH)
National Institutes of Health, DHHS
6001 Executive Blvd. Rm. 8184, MSC 9663
Bethesda, MD 20892-9663
Tel: 301-443-4513/866-415-8051 301-443-8431 (TTY)
|National Organization for Rare Disorders (NORD)
55 Kenosia Avenue
Danbury, CT 06810
Tel: 203-744-0100 Voice Mail 800-999-NORD (6673)
|WE MOVE (Worldwide Education & Awareness for Movement Disorders)
5731 Mosholu Avenue
Bronx, NY 10024
Office of Communications and Public Liaison
National Institute of Neurological Disorders and Stroke
National Institutes of Health
Bethesda, MD 20892
NINDS health-related material is provided for information purposes only and does not necessarily represent endorsement by or an official position of the National Institute of Neurological Disorders and Stroke or any other Federal agency. Advice on the treatment or care of an individual patient should be obtained through consultation with a physician who has examined that patient or is familiar with that patient's medical history.
All NINDS-prepared information is in the public domain and may be freely copied. Credit to the NINDS or the NIH is appreciated.
Last updated October 4, 2011